Alert archive / New Jersey / Flash Flood Warnings in 2005
Flash Flood Warning 37, NWS New York, NY
NWS New York, NY issued this flash flood warning at Oct 8, 2005, 10:55 AM EDT for Bergen County, Passaic County, New Jersey; Orange County, Rockland County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2005, 10:55 AM EDT (14:55 UTC)
- Expired
- Oct 8, 2005, 2:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Rockland County, NY
The radar
The Brookhaven radar (KOKX), 119 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 081458
FFWOKX
NJC003-031-NYC071-087-081800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1055 AM EDT SAT OCT 8 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERGEN COUNTY IN NORTHEAST NEW JERSEY.
ORANGE COUNTY IN SOUTHEAST NEW YORK.
PASSAIC COUNTY IN NORTHEAST NEW JERSEY.
ROCKLAND COUNTY IN SOUTHEAST NEW YORK.
* UNTIL 200 PM EDT.
* AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED RAINFALL RATES OF UP TO 1 INCH PER HOUR.
THIS AREA HAS ALREADY RECEIVED 2 TO 4 INCHES OF RAINFALL AND
ADDITIONAL HEAVY RAINFALL IS EXPECTED INTO THIS AFTERNOON.
* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BERGENFIELD...
GOSHEN...HACKENSACK...HAVERSTRAW...MIDDLETOWN...MONROE...MONSEY...
NANUET...NEW CITY...NEWBURGH...NYACK AND PARAMUS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 200 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.
LAT...LON 4144 7399 4110 7388 4099 7389 4082 7413
4106 7450 4149 7477 4152 7447 4160 7399
$$
MPS1 follow-up statement
000
WGUS71 KOKX 081636
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1236 PM EDT SAT OCT 8 2005
NJC003-031-NYC071-087-081646-
BERGEN NJ-ORANGE NY-ROCKLAND NY-PASSAIC NJ-
1236 PM EDT SAT OCT 8 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BERGEN...ORANGE...
PASSAIC AND ROCKLAND COUNTIES HAS BEEN CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4144 7399 4110 7388 4099 7389 4082 7413
4106 7450 4149 7477 4152 7447 4160 7399
$$
DSWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 10:45 AM EDT, 10 minutes earlier.
Area forecast discussion, Oct 8, 10:45 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1045 AM EDT SAT OCT 8 2005
.NEAR TERM (THIS AFTERNOON AND TONIGHT)...
RADAR ESTIMATES...COOP AND ASOS OBSERVATIONS INDICATE THE HEAVIEST
RAINS FELL TO THE NORTH AND WEST OF NYC THE LAST 24 HOURS...WITH 1
TO 2 INCHES AND LOCALIZED HIGHER AMOUNTS. TO THE EAST...GENERALLY AN
INCH OR LESS.
FRONTAL BOUNDARY LIES JUST TO THE WEST ALONG THE DELAWARE RIVER...
BUT WILL TRUDGE SLOWLY EASTWARD IN A DEEP-LAYERED S/SW FLOW.
TROPICAL NATURE OF AIRMASS SUPPORTED WITH A PW VALUE OF 2.19 INCHES
ON THE 12Z OKX SOUNDING. WATER VAPOR IMAGERY DEPICTS WEAKENING WAVE
OVER THE CENTRAL APPALACHIANS WITH A NEWLY FORMED BAROCLINIC LEAF
ALONG THE CAROLINA COAST. THE LATTER FEATURE WILL REACH THE AREA
DURING THE OVERNIGHT PERIOD...ENSURING A PROLONGED PERIOD OF
MODERATE TO OCCASIONALLY HEAVY RAINFALL THE NEXT 12 TO 15 HOURS.
ONLY MINOR ADJUSTMENTS WERE MADE TO CURRENT FORECAST PACKAGE TO
ACCOUNT FOR INITIAL CONDITIONS.
IMPRESSIVE TROPICAL MOISTURE FEED SEEN ON SATELLITE AND RADAR THIS
MORNING AS DEEP SOUTHERLY FLOW CONTINUES FROM THE CARRIBEAN BETWEEN
STUBBORN WESTERN ATLANTIC RIDGING AND SLOW MOVING UPPER TROUGH
APPROACHING FROM THE WEST. 00Z ETA HAS COME INTO BETTER AGREEMENT
WITH GFS/UKMET/ECMWF WITH A BIT MORE PROGRESSIVE FRONT THROUGH THE
NEXT 24 HRS. THIS WILL SPELL PERIODS OF MODERATE TO HEAVY RAIN
CONTINUING ALONG/AHEAD OF THE COLD FRONT AS ANOMALOUS PWATS(4-5 STDS
ABOVE NORMAL)INCREASE TO 2.25+ BEING TRANSPORTED IN AND LIFTED ON A
DEVELOPING 50 KT LOW-LEVEL JET...WITH ADDITIONAL FORCING FROM STRONG
LOW-LEVEL CONVERGENCE/OMEGA AHEAD OF COLD FRONT...LOBES OF VORTICITY
RIDING NE AHEAD OF UPPER TROUGH...AND STRONG RIGHT REAR QUAD 200 HPA
JET DIVERGENCE/LIFT. ACTIVITY HAS BEEN AND WILL BE MORE WIDESPREAD
OVER NORTHERN ZONES AND HIGHER ELEVATIONS WITH ENHANCEMENT FROM
OROGRAPHIC LIFT. BEST MOISTURE/LIFT AXIS HAS BEEN AND WILL BE ACROSS
WESTERN ZONES THROUGH THIS AFTERNOON...BEFORE SLOWLY SLIDING
EASTWARD THIS EVENING INTO TONIGHT AS MEAN FLOW VEERS A BIT MORE SW
AND COLD FRONT CRAWLS COASTWARD.
25 MPH SUSTAINED WINDS ARE POSSIBLE THIS MORNING THROUGH THE
AFTERNOON...ESPECIALLY ALONG THE COAST...AS GRADIENT TIGHTENS AHEAD
OF NEXT APPROACHING WAVE AND LOW-LEVEL JET WITH AROUND 50 KT WINDS
AT 2000 FT PASSES NE THROUGH THE REGION. GUSTS OF 35 TO 40 MPH ALSO
ARE NOT OUT THE QUESTION IN ANY CONVECTIVE CELLS. THIS IS BELOW WIND
ADVISORY CRITERIA. COULD HAVE AN ISOLATED TSTM WITH STRONG
FORCING...BUT WITH ABUNDANT CLOUD COVER AND LIMITED INSTABILITY IN
TROPICAL ATMOSPHERE NOT ENOUGH CERTAINTY TO PUT IN GRIDS.
CURRENTLY LOOKING FOR THE HIGHEST AMOUNTS OF QPF TO LINE UP ALONG
THE HIGHER TERRAIN INLAND WHERE OROGRAPHIC INFLUENCE AND STALLED
FRONTAL BOUNDARIES WILL ENHANCE PRECIP AMOUNTS. RAINFALL THE NEXT 24
HRS COULD RANGE BETWEEN 3 AND 5 INCHES. WILL CONTINUE FLOOD WATCH
FOR WHOLE REGION BUT EXTEND INTO MIDDAY SUNDAY WITH SLOWER PROGGED
COLD FRONT MOVEMENT AND CONTINUED RUNOFF INTO AREA RIVER AND STREAMS
EVEN AFTER PRECIP TAPERS. SEE HYDROLOGY SECTION FOR MORE INFO.
&&
.SHORT TERM (SUNDAY INTO MONDAY NIGHT)...
AS GREAT LAKES SHORTWAVE SHEARS NORTH INTO SE CANADA BY SUNDAY
EVENING OVER WESTERN ATLANTIC RIDGING...MEAN LAYER FLOW WILL VEER
ENOUGH TO THE SOUTHWEST TO ALLOW COLD FRONT TO PROGRESS TOWARDS THE
COAST BY LATE SUNDAY. THERE ARE SOME DISCREPANCIES ON HOW FAR IT
WILL PUSH THOUGH...WITH GFS/UKMET THE MOST AGGRESSIVE PUSHING IT
EAST OF LI...WHILE ETA/ECMWF KEEP IT IN VICINITY OF EASTERN LI/CONN.
WILL GO WITH COMPROMISE BETWEEN TWO FOR NOW. THIS MEANS THAT
MODERATE TO LOCALLY HEAVY RAIN AXIS WILL SLIDE ACROSS THE CENTRAL
CWA ON SUNDAY TO FAR EASTERN SECTIONS BY LATE SUNDAY. AFTER A BIT OF
DRYING FOR MOST OF CWA SUNDAY EVENING AND PART OF OVERNIGHT...THINGS
GET MORE INTERESTING LATE SUNDAY NIGHT INTO MONDAY AS MODELS ARE IN
SURPRISINGLY GOOD AGREEMENT WITH UPPER TROUGH/CLOSED LOW OVER THE
LOWER MISSISSIPPI RIVER VALLEY NEGATIVELY TILTING AS IT PIVOTS INTO
THE OHIO VALLEY. THIS WILL RETROGRADE THE COLD FRONT/INVERTED TROUGH
IN VICINITY OF EASTERN CWA BACK WEST ACROSS THE CWA THROUGH THE DAY
MONDAY.
ALTHOUGH SYNOPTIC FORCING WILL HAVE WEAKENED DURING THIS TIME
PERIOD...A CONTINUED TROPICAL CONNECTION FROM THE CARRIBEAN AND
LOW-LEVEL CONVERGENCE/LIFT ALONG THE FRONTAL BOUNDARY AND AHEAD OF
ANY WEAK WAVES WILL SUPPORT A SWATH OF MODERATE TO LOCALLY HEAVY
RAINFALL TO CONTINUE BACK ACROSS THE CWA THROUGH MONDAY AND PERHAPS
MONDAY NIGHT.
&&
.LONG TERM (TUESDAY THROUGH FRIDAY)...
NO CHANGES AS THINGS REMAIN UNCERTAIN FOR REMINDER OF PERIOD. FOR
NOW...EXPECT THE WEEK AHEAD TO REMAIN UNSETTLED...AND WE COULD WIND
UP NOT SEEING A DRY DAY IN THE PERIOD.
&&
.AVIATION...
TROPICAL MOISTURE STREAMING NORTHWARD AHEAD OF A SLOW APPROACHING
COLD FRONT WILL RESULT IN WIDESPREAD MVFR CIGS/VSBYS AND OCCASIONAL
IFR CIGS/VSBY THROUGH THE ENTIRE TAF PERIOD. RAIN WILL PREVAIL
THROUGH THE ENTIRE PERIOD. INTENSITY OF THIS RAIN SHOULD REMAIN
RELATIVELY LIGHT FOR THE BULK OF THE TIME THROUGH MIDDAY OR SO
ALTHOUGH MODERATE OR BRIEFLY HEAVY NOT OUT OF THE QUESTION. THESE
INTENSITIES SHOULD INCREASE THIS AFTERNOON AS SOMEWHAT BETTER
DYNAMICS COME INTO PLAY. WINDS WILL ALSO BE AN ISSUE...ESPECIALLY
THROUGH THE DAYLIGHT HOURS. A STRONG LOW LEVEL JET WILL RESIDE
ACROSS THE REGION THROUGH THIS TIME PERIOD. LOW LEVEL WIND
SHEAR...SPEED NOT DIRECTIONAL...WILL PREVAIL WITH SOUTHERLY WINDS OF
45 TO 55 KNOTS JUST OFF THE DECK. THIS LOW LEVEL JET SHIFTS
GRADUALLY EASTWARD THIS EVENING SO THREAT OF LOW LEVEL WIND SHEAR
SHOULD DISAPPEAR BY THAT TIME. THE GUSTY SURFACE WINDS SHOULD
CONTINUE TO DIMINISH THROUGH THE AFTERNOON AS THE PRESSURE RADIANT
RELAXES. HIGHEST GUSTS MAY COME WITH SOME OF THE HEAVIER
RAIN...ESPECIALLY OVER EASTERN TERMINALS.
&&
.MARINE...
SEAS ARE LIKELY TO REMAIN AT OR ABOVE SMALL CRAFT ADVISORY LEVELS ON
THE OCEAN THROUGH THE NEXT 5 DAYS OR SO. WITH REGARD TO WINDS...
EXPECT SUSTAINED TO STAY BELOW ADVISORY LEVELS THROUGH THE FORECAST
PERIOD. TODAY HOWEVER...THERE WILL BE GUSTS OF BETWEEN 25 AND 30
KNOTS AT TIMES AS A STRONG LOW LEVEL JET MAY PUNCH DOWN AT TIMES IN
SOME OF THE HEAVIER RAIN.
&&
.HYDROLOGY...
HEAVY RAINFALL EVENT UNDERWAY FOR THIS AFTERNOON AND TONIGHT...AND
THEN PERIODS OF RAIN THROUGH MUCH OF THE LONG HOLIDAY WEEKEND.
BETWEEN 1 TO 2 INCHES (LOCALLY HIGHER) OF RAIN HAS FALLEN ACROSS THE
LOWER HUDSON VALLEY...NE JERSEY...AND NEW YORK CITY SINCE YESTERDAY
MORNING WITH A COUPLE TENTHS TO AN INCH FURTHER EAST. ADDITIONAL
RAINFALL THROUGH SUNDAY MORNING COULD RANGE BETWEEN 3 AND 5 INCHES
ACROSS THE REGION...WITH HEAVIEST AMOUNTS N AND W OF NEW YORK CITY.
FOR MOST OF THE REGION...URBAN...POOR DRAINAGE...AND SMALL STREAM
FLOODING WILL BE THE MAJOR CONCERN. DESPITE THE BELOW NORMAL
RAINFALL THIS SUMMER AND EARLY FALL...THE FLASHIER SMALL RIVERS AND
LARGE STREAMS SUCH AS LODI AT SADDLE RIVER AND SPRINGFIELD AT RAHWAY
WILL HAVE TO BE WATCHED FOR OVERRUNNING. THE LARGER MAIN STEM RIVERS
WILL SEE SIGNIFICANT RISES TO PERHAPS NEAR BANKFULL BY
SUNDAY...LEAVING THEM PRIMED FOR ADDITIONAL RAINFALL EARLY NEXT
WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 THROUGH NOON SUNDAY.
NJ...FLOOD WATCH FOR NJZ002>006-011 THROUGH NOON SUNDAY.
NY...FLOOD WATCH FOR NYZ067>081 THROUGH NOON SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH
WED...ANZ350-353-355.
&&Hazardous weather outlook, Oct 8, 4:09 AM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 409 AM EDT SAT OCT 8 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-090815- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 409 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH SUNDAY MORNING. A SLOW MOVING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE REMNANTS OF TROPICAL STORM TAMMY TO PRODUCE A WIDESPREAD...HEAVY RAINFALL ACROSS THE AREA. ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL CAUSE WIDESPREAD URBAN...SMALL STREAM...AND POOR DRAINAGE FLOODING .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FLOOD WATCH CONTINUES THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED FOR FLOODING AND EXCESSIVE RAINFALL REPORTS. ANZ330-335-338-350-353-355-370-090815- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM- 409 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN WATERS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY CONTINUES FOR ROUGH SEAS ON THE OCEAN WATERS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION NEEDED.
In the hours before
Local storm report, Oct 8, 10:26 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
1026 AM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLOOD CLIFTON 40.86N 74.16W
10/08/2005 PASSAIC NJ TRAINED SPOTTER
GARDEN STATE PARKWAY RAMP CLOSED AT EXIT 154 DUE TO
FLOODING.
&&
MPSNearby
Flash Flood Warnings in New Jersey, 2005Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.